Nebraska, 2015

Hail in Nebraska, May 25, 2015

May 25, 2015 · NWS LBF · 1 event in 1 county or zone

Isolated severe storms developed to produce large hail in Boyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe storms developed to produce large hail in Boyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 10:32 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 25, 10:32 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1132 AM CDT MON MAY 25 2015

.UPDATE...
ISSUED AT 1130 AM CDT MON MAY 25 2015

BASED ON THE SHOWERS AND THUNDERSTORMS PERSISTING IN NORTHERN
NEBRASKA...WE HAVE UPDATED THE FORECASTS FOR HIGHER PROBABILITY IN
THOSE ZONES.

UPDATE ISSUED AT 708 AM CDT MON MAY 25 2015

FOG HAS STEADILY EXPANDED WEST WITH VISIBILITIES DOWN TO A 1/4
MILE FROM ONEILL TO SOUTH OF VALENTINE. A DENSE FOG ADVISORY IS IN
EFFECT UNTIL 10 AM CDT FOR THE NORTH CENTRAL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT MON MAY 25 2015

FORECAST CHALLENGE IS POPS. MODELS ARE IN GOOD AGREEMENT THAT THE
CLOSED UPPER LOW WILL DIVIDE AND BECOME AN OPEN WAVE TO LIFT OUT
THROUGH TONIGHT. WHILE MODELS ARE IN AGREEMENT HERE...EACH CREATE
DISTINCTIVE DIFFERENCE QPF PROJECTIONS IN THE NEAR TERM. THE
EVENTUAL EVOLUTION OF THE CLOSED LOW WILL INFLUENCE CONVECTION
TONIGHT WHERE HIGHER POPS GENERALLY MAINTAINED ACROSS THE NORTH.
TODAY TEMPERATURES WILL TREND UPWARDS WITH HIGH TEMPERATURES IN THE
60S TO LOWER 70S. AS THE UPPER LOW TRACKS NORTHEAST ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THEN OVERNIGHT AS
BUILDING HEIGHTS PERSUE IN THE WEST SOME CLEARING TAKES PLACE ACROSS
THE WEST. TONIGHT COOLEST READINGS ACROSS THE WEST RANGING FROM THE
LOWER 40S IN THE EASTERN PANHANDLE TO MIDDLE 50S NORTH CENTRAL.

THE NORTH PLATTE...SOUTH PLATTE AND PLATTE RIVERS REMAIN HIGH WITH
THE ADDITIONAL RAINS SUNDAY TO MAINTAIN HIGHER FLOWS. SEE THE LATEST
RIVER AND FLOOD STATEMENTS FOR MORE DETAILS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 335 AM CDT MON MAY 25 2015

AN UPPER LEVEL RIDGE AXIS OVER WILL BE POSITIONED OVER THE EASTERN
ROCKIES AND INTO THE HIGH PLAINS AT THE START OF THE LONG TERM
PERIOD ON TUESDAY. EXPECTING QUIETER WEATHER CONDITIONS AS
COMPARED TO MONDAY AS AN AREA OF SFC HIGH PRESSURE MOVES INTO THE
DAKOTAS AND SOUTHWARD INTO CENTRAL NEBRASKA. SOUTHERLY FLOW
GRADUALLY RETURNS TO WESTERN NEBRASKA LATE IN THE DAY. MODELS
CONTINUE TO SHOW ISOLATED STORMS DEVELOPING WEST OF THE CWA DURING
THE LATE AFTERNOON AND EVENING AND AS LOW LEVEL MOISTURE IS ADVECTED
INTO THE PANHANDLE. NOT TERRIBLY CONFIDENT IN THIS OUTCOME GIVEN THE
LACK OF UPPER LEVEL FORCING AND A WELL DEFINED SURFACE BOUNDARY TO
SERVE AS A FOCUS FOR CONVECTIVE INITIATION...BUT KEPT SLIGHT POPS
RUNNING FOR THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA GIVEN RUN
TO RUN PERSISTENCE IN THE MODELS.

UPPER LEVEL HEIGHT FALLS COMMENCE WEDNESDAY AS A TROUGH BEGINS TO
DIG SOUTHEAST OVER THE WESTERN CONUS. INCREASING DPVA ALOFT WILL
PROMOTE A DEEPENING LEE SIDE TROUGH OVER EASTERN COLORADO AND
WYOMING...AND INCREASING SOUTHERLY FLOW OVER MOST OF THE PLAINS.
STORMS BEGIN TO DEVELOP BY MID TO LATE AFTERNOON THE CAP WEAKENS IN
THE VICINITY OF THE AFOREMENTIONED LEE SIDE TROUGH. A FEW SEVERE
STORMS WILL BE POSSIBLE AS THE STORMS PUSH EAST GIVEN SURFACE BASED
CAPE VALUES AROUND 1500-2000 J/KG AND STEEP LAPSE RATES. HOWEVER
ADEQUATE DEEP LAYER SHEAR IS LACKING IN THE PRESENCE OF WEAK UPPER
LEVEL FLOW. STRENGTHENING UPPER LEVEL JET AFTER DARK WILL HELP KEEP
THUNDERSTORMS GOING AS THEY PUSH EAST INTO CENTRAL NEBRASKA
OVERNIGHT.

PRECIPITATION CHANCES INCREASE LATE IN THE WEEK AS THE WEST COAST
TROUGH SLOWLY MOVES THROUGH THE CENTRAL ROCKIES AND INTO THE PLAINS
BY THE WEEKEND. DEEP MOISTURE TRANSPORT FROM THE GULF ALONG WITH
UPPER LEVEL MOISTURE OFF THE EASTERN PACIFIC WILL PUSH PWAT VALUES
CLOSE TO 1.25 INCHES...AND POSSIBLY HIGHER...OVER WESTERN AND NORTH
CENTRAL NEBRASKA SO LOCALLY HEAVY RAINFALL WILL LIKELY BE A THREAT.
MODELS DIVERGE CONSIDERABLY ON THEIR THOUGHTS FOR THE WEEKEND.
EC/GEM SHOVE A COLD FRONT THROUGH THE AREA AND PUSHES IT WELL TO OUR
SOUTH...ADVECTING IN DRY CONDITIONS IN IT/S WAKE FOR SATURDAY AND
SUNDAY. THE GFS ALSO BRINGS THE COLD FRONT THROUGH BUT STALLS IT OUT
JUST TO OUR SOUTH...WHICH WOULD MEAN MORE PRECIPITATION CHANCES FOR
THE AREA OVER THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON MAY 25 2015

CEILING WILL LOWER FROM THE SOUTH TO NORTH WHERE LOWER IFR CEILING
ARE FORECAST AT THE KVTN TERMINAL. FURTHER SOUTH DRIER AIR IN THE
MID LAYERS WILL BRING ABOUT IMPROVING CEILINGS THROUGH THE DAY.
MODELS ARE IN GOOD AGREEMENT WITH UPPER LOW TO MOVE NORTHEAST THAT
WILL BRING A CHANCE FOR ISOLATED TO SCATTERED THUNDESTORMS IN THE
AFTERNOON AT BOTH TERMINALS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SPRINGER
SHORT TERM...KECK
LONG TERM...MARTIN
AVIATION...KECK
Hazardous weather outlook, May 25, 4:02 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 AM CDT MON MAY 25 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-261015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
502 AM CDT MON MAY 25 2015 /402 AM MDT MON MAY 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARILY THREAT...HOWEVER A FEW STORMS MAY
BE STRONG WITH SMALL HAIL.

THE ADDITIONAL RAINFALL INTO THE NORTH PLATTE AND SOUTH PLATTE
RIVER BASINS WILL KEEP HIGH FLOWS ON AREA RIVERS. REFER TO THE
LATEST RIVER OR FLOOD STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS REMAINS DAILY THROUGH SATURDAY. NO
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

In the hours before

Local storm report, May 25, 11:15 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HEAVY RAIN       BASSETT                 42.58N 99.54W
05/25/2015  M0.83 INCH       ROCK               NE   CO-OP OBSERVER

            0.83 INCHES OF RAIN WITHIN 2 HOURS.

&&

JGOMEZ
Local storm report, May 25, 12:00 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
100 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HEAVY RAIN       2 S RUSHVILLE           42.68N 102.47W
05/25/2015  E1.80 INCH       SHERIDAN           NE   PUBLIC

            1.8 INCHES OF RAINFALL SINCE 3AM SUNDAY VIA FACEBOOK.

&&

JGOMEZ
Special weather statement, May 25, 1:03 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM GMT MON MAY 25 2015

NEZ007-010-251945-
BOYD NE-HOLT NE-
204 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND SOUTHERN BOYD
COUNTIES UNTIL 245 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BRISTOW...OR 11 MILES SOUTH OF
SPENCER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  BRISTOW...
  LYNCH...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  ANNCAR...
  SPENCER DAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK
Local storm report, May 25, 1:28 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       VALENTINE               42.87N 100.55W
05/25/2015  M1.25 INCH       CHERRY             NE   TRAINED SPOTTER

            FELL IN ABOUT 1.5 HOURS

&&

SNIVELY

The radar

The Sioux Falls radar (KFSD), 164 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boyd

When
May 25, 1:47 PM CST
Where
Boyd County, Lynch
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569798.